Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Wichita, KS

May 1, 2013Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2013, 7:47 PM CDT for Allen County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2013, 7:47 PM CDT (00:47 UTC)
Expired
May 1, 2013, 8:30 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:53 PM CDTHAIL 0.753 Se Moran, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS53 KICT 020047
SVRICT
KSC001-020130-
/O.NEW.KICT.SV.W.0029.130502T0047Z-130502T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED MAY 1 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...
  AND MOVING NORTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MORAN AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9508 3778 9509 3781 9522 3782 9522
      3804 9527 3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 0047Z 189DEG 12KT 3789 9512

HAIL...1.00IN
WIND...<50MPH

$$

JAKUB
2 follow-up statements
624 
WWUS53 KICT 020059
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT WED MAY 1 2013

KSC001-020130-
/O.CON.KICT.SV.W.0029.000000T0000Z-130502T0130Z/
ALLEN KS-
759 PM CDT WED MAY 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 830 PM CDT...

AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...AND
MOVING NORTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3784 9522 3804 9527 3804 9508 3803 9507
      3782 9507
TIME...MOT...LOC 0100Z 189DEG 12KT 3793 9511

HAIL...1.00IN
WIND...<50MPH

$$

JAKUB
616 
WWUS53 KICT 020119
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED MAY 1 2013

KSC001-020129-
/O.CAN.KICT.SV.W.0029.000000T0000Z-130502T0130Z/
ALLEN KS-
819 PM CDT WED MAY 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...HOWEVER SMALL 
HAIL AROUND DIME SIZE IS STILL POSSIBLE WITH THIS STORM. 

LAT...LON 3784 9522 3804 9527 3804 9508 3803 9507
      3782 9507
TIME...MOT...LOC 0119Z 189DEG 12KT 3800 9510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:57 PM CDT, 50 minutes earlier.

Area forecast discussion, May 1, 6:57 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED MAY 1 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 326 PM CDT WED MAY 1 2013

TONIGHT-THU:
PRECIPITATION PROBABILITY AND TYPE STILL THE MAIN ISSUES THIS
PERIOD. FRONT CONTINUES TO MAKE SLOW PROGRESS ACROSS THE AREA.
APPEARS THAT DECENT BAND OF RAIN/SLEET/SNOW MIX WILL SLOWLY WORK
ACROSS CENTRAL/PARTS OF SOUTH CENTRAL KS TONIGHT/THU. FOR
ACCUMULATING SNOW...APPEARS WILL REQUIRE BOTH MODERATE-HEAVY
SNOWFALL RATES AND LONG ENOUGH TO WET BULB TEMPETURES TO NEAR
FREEZING. NAM FORECAST LAPSE RATES SUGGEST THERE MAY BE 2-3 HOUR
WINDOW OF OPPORTUNITY FOR THIS MOVING ACROSS CENTRAL KS AROUND
DAYBREAK...WITH INCH/HOUR OR MORE RATES. HOWEVER WITH SOIL
TEMPERATURES YESTERDAY IN THE LOWER 60S...AND SURFACE TEMPERATURES
AT BEST NEAR FREEZING...WOULD EXPECT AT LEAST HALF TO MELT...SO
AVERAGE ACCUMULATIONS OF 1-1.5 INCHES IN GRASSY AREAS IS BEST
BET...ALTHOUGH LOCALLY HIGHER AMOUNTS CANNOT BE RULED OUT. SNOW WILL
LIKELY MELT QUICKLY ONCE RATES DIMINISH...AND NOT EXPECTING ANY
ACCUMULATION ON ROADS AT THIS TIME. STILL EXPECT SOME THUNDERSTORMS
TO DEVELOP IN WARM SECTOR WITH AROUND 1000 J/KILOGRAM OF CAPE AND
LITTLE CIN THROUGH SUNSET. WILL KEEP WIND ADVISORY GOING AS CENTRAL
KS STILL FLIRTING WITH ADVISORY CRITERIA.

THU NIGHT-SAT:
SIGNIFICANT MODEL DIFFERENCES...WITH MUCH OF THIS PERIOD BASED ON
A 0000 UTC ECMWF/12 UTC NAM BLEND. BELIEVE GFS IS TOO DEEP/SLOW
WITH SURFACE LOW GIVEN RADIOSONDE OBSERVATIONS/ACARS DATA AND
LIKELY EVOLUTION OF BROAD LONGWAVE TROUGH OVER CENTRAL US. VERY
CONCEIVABLE THAT DRY SLOT WILL ROTATE INTO AREA AND THEN CLOUD
BACK UP WITH BOTH WRAP AROUND MOISTURE AND/OR COLD POOL AND
SURFACE HEATING. WOULD ANTICIPATE AN INCREASE IN CLOUDS DURING THE
DAYTIME HOURS WITH RAIN SHOWERS/SPRINKLES. AM ANTICIPATING
SOMETHING LESS AGGRESSIVE THAN GFS SOLUTION...AND WILL LIMIT
WESTWARD EXPANSION OF CLOUDS AND PRECIPITATION. TEMPERATURES MAY
FLIRT WITH FREEZING THU NIGHT BUT UNCERTAINTY OF CLOUDS AND
THEREFORE LIMITING POTENTIAL FROST...WILL HOLD OFF ON ANY
HEADLINES AT THIS TIME. HAVE AT LEASE HEDGED TEMPERATURES WARMER
IN THE WEST AND COOLER IN THE EAST BASED ON ANTICIPATED CLOUDS
WORKING AROUND STACKED LOW. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 326 PM CDT WED MAY 1 2013

AS THE PREVIOUS SHIFT MENTIONED...FORECAST CONFIDENCE REMAINS LOW
GIVEN THE STRONG DIVERGENCE AND POOR RUN-TO RUN CONSISTENCY OF THE
ECMWF AT THE BEGINNING OF THE PERIOD. THE DETERMINISTIC GFS REMAINS
ON THE SOUTHERN PERIPHERY OF THE VARIOUS ENSEMBLE MEMBERS WHILE THE
NCEP ENS MEAN APPEARS TO BE A REASONABLE COMPROMISE THROUGH THE
BEGINNING OF THE PERIOD. THE 12Z ECMWF HAS COME INTO BETTER
AGREEMENT WITH THE GFS ENSEMBLE MEAN ON THE H5 PATTERN AND WILL LEAN
IN THAT DIRECTION FOR THE EXTENDED PERIODS.

THIS WILL LEAD TO SHORTWAVE RIDGING RETURNING TO THE CENTRAL PLAINS
ON THE HEELS OF THE SLOW MOVING MID/UPPER LOW OVER THE MID
MISSISSIPPI VALLEY WITH RISING TEMPERATURES ANTICIPATED ON SUNDAY.
THIS WILL ALSO BRING DECREASING POPS TO THE AREA THROUGH EARLY IN
THE WEEK. RISING TEMPERATURES ARE EXPECTED TO CONTINUE INTO MONDAY
WITH VALUES RETURNING TO SEASONABLE NORMALS AROUND 70.

ANOTHER IN A SERIES OF SHORTWAVE TROUGHS WILL ARRIVE MONDAY NIGHT
THROUGH WEDNESDAY AS A MEAN LONG WAVE TROUGH REMAINS ENTRENCHED
ACROSS CENTRAL ROCKIES AND THE HIGHS PLAINS. THIS WILL LEAD TO
SEASONABLE TEMPERATURES AND CONTINUED CHANCES FOR PRECIPITATION
ACROSS THE CENTRAL PLAINS.

MWM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 657 PM CDT WED MAY 1 2013

A STRONG COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT ACROSS SOUTHEAST
KS THIS EVENING. THE FRONT WILL MOVE THRU KCNU WITHIN THE NEXT TWO
HOURS. WHILE A FEW STORMS APPEAR POSSIBLE ALONG THE FRONT THIS
EVENING...MOST OF THE PRECIPITATION WILL BE POST-FRONTAL AS WARM
ADVECTION CONTINUES TO OVERRUN THE FRONTAL BOUNDARY WELL INTO CEN
KS.  STRONG/GUSTY NORTHERLY WINDS AND DETERIORATING CEILINGS CAN BE
EXPECTED BEHIND THE FRONT WITH IFR CEILINGS PREVAILING AREA WIDE BY
LATE THIS EVENING. WIDESPREAD LIGHT SHOWERS AND EVEN A FEW STORMS
BEHIND THE FRONT WILL EVENTUALLY MIX WITH LIGHT SNOW AND POSSIBLY
BRIEF SLEET IN CENTRAL/SOUTH CENTRAL KS LATE TONIGHT INTO THURSDAY
MORNING AS COLDER AIR PUSHES SOUTH INTO KS.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 326 PM CDT WED MAY 1 2013

NO SIGNIFICANT FIRE WEATHER CONCERNS ARE ANTICIPATED GIVEN
COMBINATION OF PRECIPITATION AND GRASSES GREENING UP ACROSS THE
AREA. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  41  32  50 /  70  80  10  10
HUTCHINSON      34  42  29  50 /  80  80  10  10
NEWTON          34  40  30  47 /  80  80  10  20
ELDORADO        35  38  31  47 /  70  80  20  20
WINFIELD-KWLD   36  39  35  50 /  60  80  20  10
RUSSELL         32  47  32  52 /  80  50  10  10
GREAT BEND      32  46  31  53 /  80  60  10  10
SALINA          33  42  31  48 /  80  80  10  20
MCPHERSON       33  41  30  48 /  80  80  10  10
COFFEYVILLE     41  43  34  49 /  40  80  80  20
CHANUTE         39  41  33  44 /  70  80  80  20
IOLA            38  41  33  42 /  70  80  80  20
PARSONS-KPPF    40  42  34  47 /  60  80  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 4:26 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT WED MAY 1 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
KANSAS THROUGH SUNSET. THE PRIMARY THREATS WILL BE NICKEL SIZED
HAIL AND 50 TO 60 MPH WIND GUSTS.

GUSTY NORTH WINDS WILL CONTINUE ALONG AND WEST OF HIGHWAY 14
THROUGH SUNSET. PLEASE REFER TO THE LATEST WIND ADVISORY FOR
FURTHER DETAILS.

COLDER AIR WILL CHANCE RAIN TO A WINTRY MIX ACROSS CENTRAL KANSAS
OVERNIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE ON
GRASSY AREAS...MOST LIKELY NORTH OF A LINE FROM ELLSWORTH TO
GREAT BEND. NO SIGNIFICANT ACCUMULATION IS EXPECTED ON ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY MIX IS POSSIBLE ON THURSDAY MORNING NORTHWEST OF A LINE
FROM COTTONWOOD FALLS TO WICHITA TO HARPER. ONE TO 1.5 INCHES OF
SNOW ACCUMULATION IS POSSIBLE ON GRASSY AREAS NORTHWEST OF A LINE
FROM SALINA TO RICE...WITH A DUSTING OF SNOW SOUTH TO A MARION TO
KINGMAN LINE.

LOW TEMPERATURES WILL BE NEAR FREEZING OVER THE ENTIRE AREA
THURSDAY NIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY. AT LEAST
STRONG STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 1, 6:11 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED MAY 1 2013

KSZ095-096-099-020000-
MONTGOMERY-NEOSHO-WILSON-
611 PM CDT WED MAY 1 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY...NEOSHO AND WILSON COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEODESHA...OR 21 MILES WEST OF PARSONS...
AND MOVING NORTH AT 15 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3739 9551 3738 9552 3736 9552 3731 9554
      3731 9577 3773 9577 3773 9537
TIME...MOT...LOC 2312Z 198DEG 14KT 3740 9563

JAKUB
Special weather statement, May 1, 7:16 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT WED MAY 1 2013

KSZ072-096-020100-
ALLEN-NEOSHO-
716 PM CDT WED MAY 1 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES...

AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHANUTE...OR NEAR
CHANUTE...AND MOVING NORTH AT 10 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3796 9551 3793 9519 3762 9529 3765 9551
TIME...MOT...LOC 0016Z 187DEG 8KT 3772 9538

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:16 PM CDTSpecial Weather StatementICTAllen44 min
May 2, 1:41 AM CDTSpecial Weather StatementICTSedgwick49 min
May 2, 3:42 AM CDTFreeze WatchICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more12 hr
May 2, 3:51 PM CDTFreeze WarningICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.